Illinois, 2023

Tornado and Hail in Illinois, May 7, 2023

May 7, 2023 · NWS DVN · 24 events in 8 counties and zones

Several rounds of severe thunderstorms impacted the area on Sunday May 7, 2023. Two areas of storms were present during the mid to late afternoon, one entering the Cedar Rapids and Iowa City metros and another around the Burlington and Fort Madison metros.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Several rounds of severe thunderstorms impacted the area on Sunday May 7, 2023. Two areas of storms were present during the mid to late afternoon, one entering the Cedar Rapids and Iowa City metros and another around the Burlington and Fort Madison metros. The first was the most severe, producing hail up to baseball size in Koszta, Iowa and widespread wind damage, especially around West Liberty, Iowa. This storm, and storms to the west, eventually merged into a cluster of severe thunderstorms, producing large hail and destructive winds around 70-75 mph all the way to Mount Pleasant, Iowa and Macomb, Illinois. The latter produced sporadic reports of quarter to half dollar sized hail, along with a brief landspout tornado east of Yorktown, IL. There was also severe blowing dust which was especially bad near I-55 in north central Illinois. Even more thunderstorms developed overnight across the area, and mainly produced torrential rain and isolated large hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 7, 1:27 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, May 7, 1:27 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
227 PM CDT Sun May 7 2023

.SYNOPSIS...
Issued at 225 PM CDT Sun May 7 2023

Stationary frontal boundary lies across se NE to se IA to ne IL.
Temps were in the 80s south of the front with dewpoints in the
60s. Moline has already broke the record for today (see climate
section below).

SPC mesoanalysis shows tremendous energy available with SBCAPES of
5000 J/kg across southern IA with the CAPE gradient along I-80.
Bulk shear was very strong at 55-60 kt across IA with SRH of 200
m2/s2. Giant hail parameters were also in place, so this is a
volatile atmosphere to say the least!

&&

.SHORT TERM...(This evening through Monday)
Issued at 225 PM CDT Sun May 7 2023

Enhanced risk (level 3 of 5) for severe storms this evening and
overnight. Main risks are damaging winds greater than 75 mph,
giant hail (hen egg size or larger) and tornadoes. Heavy rain and
possible flash flooding are also a threat. CAM's develops
scattered supercells this evening then followed by a classic
severe bow echo sweeping across much of the cwa overnight. If this
pans out then 80+ mph winds are possible after midnight. With
numerous thunderstorms forming in this juicy airmass (PWAT's 1.50
inches) heavy rainfall and possible flash flooding are also on
the table. This is one of those times be on alert even during the
wee hours of the morning!

Monday: A cold front arrives pushing the thunderstorm threat
eventually east and southward and the severe threat has been
pushed south of the dvn cwa. It will be cooler with highs in the
upper 60s north to upper 70s south.

.LONG TERM...(Monday night through Sunday)
Issued at 225 PM CDT Sun May 7 2023

1) Warm week ahead with thunderstorm chances returning again late
   in the week into next weekend.

Tuesday through Sunday: Persistent deep trough in the Rockies
with a zonal to southwest flow aloft will keep our area in a warm
regime with daily highs in the 70s to lower 80s. Thunderstorm
chances return late in the week into next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 110 PM CDT Sun May 7 2023

Numerous thunderstorms are expected to develop this evening,some
severe, then a line of severe storms should sweep across most of the
taf sites overnight. Damaging winds and very large hail are likely
with any of these storms. MVFR/IFR conds expected in/near TSRA.
Cold front drops southward across the area on Monday with MVFR/IFR
conds for a time behind the front.

&&

.CLIMATE...
Issued at 106 PM CDT Sun May 7 2023

Record High Temperatures for Sunday May 7, 2023

Burlington   88 1934
Cedar Rapids 98 1896
Dubuque      91 1896+
Moline       88 1965+

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Haase
CLIMATE...Haase
Hazardous weather outlook, May 7, 10:48 AM CST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1148 AM CDT Sun May 7 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-081700-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1148 AM CDT Sun May 7 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The Storm Prediction Center has an Enhanced risk, or level 3 out
of 5, for severe thunderstorms this evening and overnight across
much of the outlook area. The main threats are tornadoes, damaging
winds in excess of 75 MPH and golf ball size hail or larger.
There is an additional threat for heavy rainfall and the potential
for flash flooding with a slight or level 2 risk of excessive rainfall.

The Mississippi River continues to experience flooding. Please
see the latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a chance for thunderstorms on Monday and again late next
week. However, the risk for severe storms is low.

The Mississippi River will continue to experience flooding during
the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening and overnight.

Haase

In the hours before

Local storm report, May 7, 10:42 AM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1142 AM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     HAIL             2 SW FAIRFIELD          40.98N 92.00W
05/06/2023  M1.25 INCH       JEFFERSON          IA   PUBLIC

            DELAYED REPORT.

&&

GROSS
Local storm report, May 7, 10:45 AM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1145 AM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     HAIL             2 W WELLMAN             41.47N 91.87W
05/06/2023  M1.00 INCH       WASHINGTON         IA   PUBLIC

            DELAYED REPORT.

&&

GROSS
Local storm report, May 7, 11:58 AM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1258 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 AM     HAIL             WAYLAND                 41.15N 91.66W
05/07/2023  M1.25 INCH       HENRY              IA   PUBLIC

            DELAYED REPORT, PICTURE ON SOCIAL MEDIA.

&&

GROSS
Local storm report, May 7, 12:15 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     HAIL             2 W CHARLIE HEATH MEMOR 40.58N 91.94W
05/07/2023  E1.25 INCH       CLARK              MO   PUBLIC

            DELAYED REPORT, PEA TO HALF DOLLAR SIZE HAIL
            IN 3 ROUNDS OF STORMS.

&&

GROSS
Local storm report, May 7, 3:06 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
406 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             BELLE PLAINE            41.90N 92.28W
05/07/2023  M1.00 INCH       BENTON             IA   FIRE DEPT/RESCUE

&&

The radar

The Lincoln radar (KILX), 110 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

12 hail, 11 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, McDonough

When
May 7, 3:06 PM CST to 3:18 PM CST
Where
McDonough County, 0.87 mi SW of Industry
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.320, -90.610

Hail, Rock Island

When
May 7, 5:11 PM CST to 5:25 PM CST
Where
Rock Island County, 2.93 mi WNW of Osborn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.540, -90.320

Hail, McDonough

When
May 7, 5:30 PM CST to 5:40 PM CST
Where
McDonough County, 0.87 mi NE of Good Hope
Measured
2 in hail
Reported by
Public
Coordinates
40.560, -90.670

Hail, McDonough

When
May 7, 5:34 PM CST to 5:45 PM CST
Where
McDonough County, 5.09 mi NNE of Good Hope
Measured
2.5 in hail
Reported by
Public
Coordinates
40.620, -90.650

Report gathered from Mping.

Thunderstorm Wind, Mercer

When
May 7, 5:40 PM CST to 5:55 PM CST
Where
Mercer County, 3.19 mi WNW of Marston
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
41.330, -90.860

Powerlines were downed by strong thunderstorm wind gusts.

Tornado, Bureau

When
May 7, 5:40 PM CST to 5:41 PM CST
Where
Bureau County, 3 mi E of Yorktown to 3.16 mi E of Yorktown
Rating
EFU
Path length
0.1 mi
Path width
20 yd
Reported by
Broadcast Media
Coordinates
41.570, -89.792

Broadcast media reported a brief Landspout (non-supercell) tornado about 3 miles east of Yorktown, IL or about 6 miles NW of New Bedford, IL. There was no observable damage to assign an EF-scale rating.

Hail, McDonough

When
May 7, 5:48 PM CST to 5:55 PM CST
Where
McDonough County, 2.07 mi N of Bushnell
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.580, -90.500

Hail, McDonough

When
May 7, 5:49 PM CST to 5:55 PM CST
Where
McDonough County, 2.09 mi SW of Prairie City Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.600, -90.500

Hail, McDonough

When
May 7, 5:55 PM CST to 6:05 PM CST
Where
McDonough County, 1.58 mi W of Macomb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.470, -90.700

Hail, McDonough

When
May 7, 5:58 PM CST to 6:15 PM CST
Where
McDonough County, 0.69 mi S of Macomb
Measured
1 in hail
Reported by
Public
Coordinates
40.460, -90.670

Report from Mping.

Hail, Henry

When
May 7, 6:00 PM CST to 6:15 PM CST
Where
Henry County, 2.95 mi NNE of Atkinson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.460, -90.000

Delayed report. Time estimated by radar.

Hail, McDonough

When
May 7, 6:01 PM CST to 6:15 PM CST
Where
McDonough County, 0.53 mi W of Macomb
Measured
1 in hail
Reported by
Public
Coordinates
40.470, -90.680

Hail, McDonough

When
May 7, 6:04 PM CST to 6:15 PM CST
Where
McDonough County, 1.26 mi WNW of Macomb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.480, -90.690

Hail, McDonough

When
May 7, 6:05 PM CST to 6:15 PM CST
Where
McDonough County, 0.53 mi W of Macomb
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.470, -90.680

Thunderstorm Wind, Mercer

When
May 7, 6:15 PM CST to 6:30 PM CST
Where
Mercer County, 0.52 mi W of Old Gilchrist
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
41.230, -90.640

Reports of trees and powerlines down throughout the county.

Thunderstorm Wind, Warren

When
May 7, 6:54 PM CST to 7:10 PM CST
Where
Warren County, 1.05 mi E of Berwick
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.800, -90.510

One outbuilding destroyed and another heavily damaged with a couple large trees uprooted. Maximum wind speeds estimated 80-90 mph.

Thunderstorm Wind, Hancock

When
May 7, 6:56 PM CST to 7:15 PM CST
Where
Hancock County, 0.52 mi E of Dallas City
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.630, -91.160

Report of a tree down near Dallas City. Times estimated by radar.

Thunderstorm Wind, Putnam

When
May 7, 6:59 PM CST to 7:10 PM CST
Where
Putnam County, 2.19 mi WSW of Florid
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.220, -89.320

Estimated winds around 65 mph, with trees down throughout the county. Time was estimated by radar.

Thunderstorm Wind, McDonough

When
May 7, 7:02 PM CST to 7:15 PM CST
Where
McDonough County, 1.38 mi S of Sciota
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.550, -90.750

Report of powerlines down on a car with the driver trapped near the West Prairie High School. Time estimated by radar.

Thunderstorm Wind, Hancock

When
May 7, 7:12 PM CST to 7:30 PM CST
Where
Hancock County, 4.28 mi NNE of St Mary
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.410, -90.910

Trained spotter estimated 60 mph winds from the thunderstorm.

Thunderstorm Wind, McDonough

When
May 7, 7:15 PM CST to 7:25 PM CST
Where
McDonough County, Macomb Muni Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
40.520, -90.650

The ASOS at Macomb Municipal Airport reported a 63 mph wind gust from the thunderstorm.

Thunderstorm Wind, McDonough

When
May 7, 7:15 PM CST to 7:25 PM CST
Where
McDonough County, 2.07 mi S of Macomb
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.440, -90.670

Two large tree branches downed by the winds. Time was estimated by radar.

Thunderstorm Wind, McDonough

When
May 7, 7:18 PM CST to 7:28 PM CST
Where
McDonough County, 1.58 mi E of Macomb
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.470, -90.640

Roof damage to a warehouse on University Drive and Bower Road. Delayed report and time was estimated from radar.

Thunderstorm Wind, McDonough

When
May 7, 7:20 PM CST to 7:30 PM CST
Where
McDonough County, 0.69 mi S of Macomb
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.460, -90.670

Several large tree limbs down, with a shed thrown about 30 feet. This was due to winds with the gust front. Time estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyThe tornado archive for Illinois, 2023Warnings in Illinois, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099630, 1099631, 1099632, 1099633, 1099643, 1103432, 1099634, 1099635, 1099636, 1099637, 1099638, 1099639, 1099640, 1099641, 1099644, 1099645, 1099646, 1103425, 1103410, 1099647, 1103412, 1103420, 1103431, 1103415.